Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Milwaukee, WI

May 5, 2019Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 5, 2019, 5:12 PM CDT for Sauk County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 5:12 PM CDT (22:12 UTC)
Expired
May 5, 2019, 5:45 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sauk County, WI

The radar

The Milwaukee radar (KMKX), 110 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:15 PM CDTHAIL 0.77 S North Freedom, WIDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KMKX 052212
SVRMKX
WIC111-052245-
/O.NEW.KMKX.SV.W.0004.190505T2212Z-190505T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
512 PM CDT Sun May 5 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Central Sauk County in south central Wisconsin...

* Until 545 PM CDT.

* At 512 PM CDT, a severe thunderstorm was located 9 miles south of
  Reedsburg, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baraboo, Prairie Du Sac, Sauk City, North Freedom, Merrimac, Rock
  Springs, Loganville, Leland, Devils Lake St Park and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near an inland lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4351 9007 4343 8960 4338 8960 4336 8965
      4336 8967 4331 8973 4328 8971 4327 8972
      4324 8977 4324 8980 4323 8981 4335 9018
TIME...MOT...LOC 2212Z 293DEG 34KT 4340 9001 

HAIL...1.00IN
WIND...60MPH
 
$$

MBK
2 follow-up statements
970 
WWUS53 KMKX 052225
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
525 PM CDT Sun May 5 2019

WIC111-052245-
/O.CON.KMKX.SV.W.0004.000000T0000Z-190505T2245Z/
Sauk WI-
525 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL SAUK COUNTY...

At 524 PM CDT, a severe thunderstorm was located 9 miles northwest of
Prairie Du Sac, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, North Freedom, Merrimac, Rock
Springs, Loganville, Leland, Devils Lake St Park and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If you are on a boat on an inland lake or the Wisconsin River, seek 
immediate harbor now!

&&

LAT...LON 4351 9007 4343 8960 4338 8960 4336 8965
      4336 8967 4331 8973 4328 8971 4327 8972
      4324 8977 4324 8980 4323 8981 4335 9018
TIME...MOT...LOC 2224Z 296DEG 30KT 4335 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

MBK
443 
WWUS53 KMKX 052244
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
544 PM CDT Sun May 5 2019

WIC111-052253-
/O.EXP.KMKX.SV.W.0004.000000T0000Z-190505T2245Z/
Sauk WI-
544 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAUK COUNTY WILL
EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning will be exiting southeast Sauk 
County in the next 5 to 10 minutes.  Therefore, the warning will be 
allowed to expire.  

Hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4351 9007 4343 8960 4338 8960 4336 8965
      4336 8967 4331 8973 4328 8971 4327 8972
      4324 8977 4324 8980 4323 8981 4335 9018
TIME...MOT...LOC 2243Z 293DEG 34KT 4328 8969 

$$

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:00 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 5, 2:00 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
200 PM CDT Sun May 5 2019

.DISCUSSION...

Tonight and Monday...Forecast confidence is medium to high.

Approaching cold front and instability will continue to generate
showers and a few thunderstorms across southern WI tonight into
Monday. Low level jet reinvigorates across the area later tonight
keeping the threat for showers going across the tightening low
level baroclinic zone across southern WI. Lingering high low level
moisture and passing weaker mid-level short waves should continue
to generate showers across southern WI through Monday.
Temperatures will be much cooler due to clouds and shifting winds
to the northeast.

Monday night and Tuesday - Confidence...Medium
Surface front will be off to our south though some lingering 850
frontal forcing maybe enough to keep some showers going into the
evening hours. Otherwise high pressure is expected to build in and
carve out an area of subsidence for Tuesday resulting in dry
conditions.

Wednesday through Thursday evening - Confidence...Medium
Cool, wet and unsettled period shaping up for southern WI. Models
continue to show decent agreement on approaching low pressure
passing just to our southeast. WAA/moist advection ramps up at the
outset with rain developing as soon as later Tuesday night (per
the ECMWF and GFS). Rain will be widespread Wednesday into
Thursday with DCVA associated with arrival of mid level wave
enhancing the forcing. Heaviest rain potential for this aspect of
the system looks to be Wednesday afternoon and evening. While pops
are pretty high this period we will need to eventually go even
higher. Then surface low is still progd to track to our south and
southeast, though eventual track still has some uncertainty
especially with the GEM and latest ECMWF showing a bit more of a
northern track. So that warm front still has some potential to
sneak a little closer to SRN WI. So will hang onto the thunder
chances for now in the south on Thursday. As the low passes east
later Thursday into Thursday evening the cold air advection will
ramp up. Drier will work in as well with precipitation chances
diminishing.

Friday through Sunday - Confidence...Low
Low level thermal trough will be in place for Friday, most
amplified on the ECMWF then this will get whisked east quickly
Friday night per the GFS with a quick hitting system arriving for
Saturday. Meanwhile the ECMWF lingers the low level thermal trough
into Saturday with the next weather maker arriving for Sunday.
meanwhile the GFS trends dry for Sunday. Will use blended guidance
at this point.

&&

.AVIATION(21Z TAFS)...No change to ongoing thinking. Scattered showers
and storms this evening will result in pockets of lower ceilings and
vsbys. More widespread lower ceilings are expected later tonight into
Monday morning as the slow-moving cold front moves through.

&&

.MARINE...A few thunderstorms may affect the nearshore and open waters
this evening ahead of an approaching cold front. The cold front will
settle into central Lake Michigan overnight, and potentially could
sag into the south if the north winds across northern Lake Michigan
keep it progressing southward. However held back on this solution
for now. Did bump up wind gusts in the wake of the front over the
north into the 20-25 kt range due to the low level cold air advection.
Wind gusts may be higher in the wake of the front later tonight
and Monday over the nearshore waters as well, but again too much
uncertainty at this point to bump up too much. For now, kept north
gusts up to 20 kts during this period.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Monday and Aviation/Marine...MBK
Monday Night through Sunday...Collar
Hazardous weather outlook, May 5, 2:09 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
209 PM CDT Sun May 5 2019

WIZ046-047-051-052-056>060-062>072-061915-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
209 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

A few thunderstorms are expected this afternoon and evening. An
isolated severe thunderstorm is possible over south central
Wisconsin. The primary severe weather threat would be large hail.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Rain Wednesday and Thursday may result in minor river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-061915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
209 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of This Afternoon and Tonight

A few southwest gusts to 25 knots are possible this afternoon and
evening.

There is a chance for thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

North winds may gust to 20 to 25 knots on Monday.

Brisk east to northeast winds and high waves may develop for Tuesday
through Thursday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
209 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of This Afternoon and Tonight

A few thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

No hazardous weather is expected at this time.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, May 5, 4:05 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
405 PM CDT Sun May 5 2019

WIZ056-052300-
Sauk-
405 PM CDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SAUK COUNTY...

At 401 PM CDT, radar indicated a line of strong thunderstorms
extending from 7 miles south of Tomah to 6 miles southwest of
Viroqua. Movement was southeast at 30 mph.  Other scattered
thunderstorms were developing ahead of this line.

Wind gusts of 30 to 40 mph and half inch hail are possible with
these storms. Also, frequent lightning is occurring with this line
of storms.

Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Delton, Spring Green, West
Baraboo, Plain, North Freedom, La Valle, Rock Springs, Loganville,
Ironton, Lime Ridge, Leland, Devils Lake St Park and Hill Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near an inland lake, get out of the water and
move indoors or inside a vehicle well ahead of these approaching
thunderstorms. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4364 9031 4364 8978 4360 8976 4360 8972
      4357 8973 4356 8960 4355 8960 4319 8990
      4320 8999 4319 9002 4315 9005 4316 9009
      4317 9019 4355 9019 4356 9031
TIME...MOT...LOC 2104Z 296DEG 27KT 4388 9045 4347 9094

MBK
Special weather statement, May 5, 5:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
506 PM CDT Sun May 5 2019

WIZ056-062-052245-
Iowa-Sauk-
506 PM CDT Sun May 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SAUK COUNTY...

At 505 PM CDT, a strong thunderstorm was located 8 miles southwest of
Reedsburg, moving east at 40 mph.

Wind gusts of 40 to 50 mph and penny size hail are possible with
this storm.

This storm will be near...
  Prairie Du Sac around 535 PM CDT.
  Sauk City around 540 PM CDT.

Other locations impacted by this storm include Lime Ridge, North
Freedom, Loganville, Leland, Rock Springs, Devils Lake St Park, Hill
Point, Merrimac and Plain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on an inland lake, get out of the water and move indoors
or inside a vehicle as these storms approach. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4354 9019 4354 8960 4341 8960 4337 8963
      4336 8967 4332 8972 4330 8973 4328 8971
      4327 8972 4324 8977 4324 8980 4320 8984
      4334 9019
TIME...MOT...LOC 2205Z 288DEG 34KT 4343 9010

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:05 PM CDTSpecial Weather StatementMKXSauk115 min
May 5, 5:06 PM CDTSpecial Weather StatementMKXSauk39 min
May 5, 5:22 PM CDTSpecial Weather StatementMKXDane53 min
May 5, 5:34 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane41 min
May 5, 6:03 PM CDTSpecial Weather StatementMKXDane42 min
May 5, 6:10 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.